Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 30, NWS Las Vegas, NV

July 29, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 2005, 2:19 PM MST for Mohave County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 2:19 PM MST (21:19 UTC)
Expired
Jul 29, 2005, 3:00 PM MST
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 144 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 292121
SVRVEF
AZC015-292200-
/O.NEW.KVEF.SV.W.0030.050729T2119Z-050729T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
219 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 300 PM PDT(300 PM MST)

* AT 208 PM PDT(208 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
  HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND BRIEF HEAVY RAIN.
  THIS STORM WAS LOCATED OVER NORTH CENTRAL MOHAVE COUNTY...ABOUT 
  20 MILES SOUTHWEST OF MT TRUMBULL OR ABOUT 45 MILES SOUTHEAST OF
  MESQUITE NV...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3620 11366 3616 11337 3652 11316 3658 11362

$$

RUNK
1 follow-up statement
000 
WWUS55 KVEF 292156
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 PM PDT FRI JUL 29 2005

AZC015-292200-
/O.CON.KVEF.SV.W.0030.000000T0000Z-050729T2200Z/
MOHAVE AZ-
252 PM PDT FRI JUL 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM PDT(300 PM
MST) FOR NORTH CENTRAL MOHAVE COUNTY...

AT 243 PM PDT (243 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATE THUNDERSTORMS OVER NORTHERN MOHAVE COUNTY WERE WEAKENING. 
STRONG WINDS...SMALL HAIL AND HEAVY RAIN ARE STILL LIKELY OVER PARTS 
OF NORTHWEST ARIZONA...PARTICULALRY FROM MT TRUMBULL TO COLORADO 
CITY. HOWEVER...THE SEVERE THUNDERSTORM THREAT IS DIMINISHING AT  
THIS TIME AND THE WARNING WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT 
300 PM. 

LAT...LON 3620 11366 3616 11337 3652 11316 3658 11362

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:01 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 29, 11:01 AM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1101 AM PDT FRI JUL 29 2005

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL REMAIN OVER THE FOUR
CORNERS REGION THROUGH THE WEEKEND. FLOW FROM THE SOUTH AND
SOUTHEAST AROUND THE HIGH PRESSURE WILL ENSURE THAT MOISTURE WILL
REMAIN PLENTIFUL OVER THE AREA. THIS WILL ALLOW FOR THUNDERSTORMS
EACH AFTERNOON THROUGH THE WEEKEND ALONG WITH SEASONABLE
TEMPERATURES.
&&

.UPDATE...AFTER FURTHER CONSIDERATION...HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR MOHAVE AND CLARK COUNTIES. STEERING FLOW IS
WEAKEST AND MOISTURE RICHEST IN MOHAVE COUNTY...FAVORING SLOW MOVING
HEAVY RAIN PRODUCERS. FOR CLARK COUNTY...THE LAS VEGAS CONVERGENCE
ZONE IS SETTING UP...AND REPEAT DEVELOPMENT/TRAINING WILL BE
POSSIBLE.
&&

.PREV DISCUSSION...
240 AM PDT FRI JUL 29 2005

.SHORT TERM...SKIES HAVE BEGUN TO CLEAR OVER THE SOUTHERN AREAS OF
THE CWA WITH A FEW LIGHT SHOWERS REMAINING ACROSS CENTRAL NYE
COUNTY. WATER VAPOR IMAGERY SHOWING A DRIER MID LEVEL SOUTHWEST FLOW
PUSHING INTO CALIFORNIA AHEAD OF A WEAK UPPER LOW. LOW LEVELS STILL
REMAIN RATHER MOIST WITH DEW POINTS CURRENTLY IN THE 50S OVER MOST
AREAS. AM A LITTLE CONCERNED ABOUT THE DRYING AND WARMING AT THE MID
LEVELS WHICH MAY SUPPRESS THUNDERSTORMS SOMEWHAT TODAY...BUT WITH
THE AMPLE AMOUNTS OF LOW LEVEL MOISTURE...WE WILL STILL SEE
THUNDERSTORMS TODAY...BUT PROBABLY A LITTLE LESS WIDESPREAD AS
THURSDAY. SOUTH TO SOUTHEAST FLOW BECOMES A LITTLE STRONGER SATURDAY
WHICH SHOULD RE-OPEN THE DOOR FOR ADDITIONAL LOW LEVEL MOISTURE.
THINK THUNDERSTORM COVERAGE WILL BE GREATER ON SATURDAY AND AGAIN ON
SUNDAY.

.LONG TERM...RIDGE TO REMAIN OVER THE DESERT SOUTHWEST THROUGH THE
LONG TERM. ALTHOUGH CENTER OF RIDGE PER CURRENT LONG TERM MODELS IS
NO LONGER OVER THE FOUR CORNERS AS MODELS SHOWING A MUCH BROADER
RIDGE WITH A VARYING POSITION OF CENTER NEXT WEEK. HOWEVER OVERALL
PATTERN OF RIDGE OVER THE AREA WILL ALLOW FOR LIGHT FLOW ALOFT.
MOISTURE OVER THE AREA WILL REMAIN AS LITTLE OUTLET SEEN TO SHIFT IT
EAST...AND GENERAL FLOW STILL ALLOWS FOR ADDITIONAL MOISTURE AT
TIMES SHIFTING INTO THE CWA FROM OLD MEXICO. WILL CONTINUE CURRENT
FORECAST OF ISOLATED/SCATTERED THUNDERSTORMS THROUGH THE LONG TERM
WITH FINE TUNING HAVING TO WAIT UNTIL SHORT TERM. TEMPS CONTINUE TO
BE NEAR TO A LITTLE BELOW NORMAL DUE TO MOISTURE/AFTERNOON...EVENING
CLOUDS/SHOWERS.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
EXPECT THUNDERSTORMS TO ONCE AGAIN FORM AFTERNOON/EVENING ACROSS ALL
ROUTE CORRIDORS WITH ACTIVITY POSSIBLE AGAIN OVER KLAS VALLEY.
ERRATIC WINDS...BRIEF HEAVY RAIN MAY ACCOMPANY THESE STORMS AS THEY
MOVE THROUGH THE VALLEY WHICH WILL NEED TO BE MONITORED DURING THE
DAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH NVZ016>022 UNTIL 10 PM.
.AZ...FLASH FLOOD WATCH AZZ001>003-036 UNTIL 10 PM.
.CA...FLASH FLOOD WATCH CAZ029 UNTIL 10 PM.
&&

MORGAN/GORELOW/JENSEN
Hazardous weather outlook, Jul 29, 11:26 AM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1126 AM PDT FRI JUL 29 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-301400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1126 AM PDT FRI JUL 29 2005

.TODAY...FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR CLARK COUNTY NV AND MOHAVE
COUNTY AZ UNTIL 10 PM TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED
OVER THE AREA THIS AFTERNOON AND EVENING. IN ADDITION TO GUSTY WINDS
AND HAIL...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN ON THE ORDER OF ONE TO TWO INCHES IN LESS THAN AN
HOUR...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MOIST UNSTABLE AIRMASS WILL CONTINUE TO SUPPORT SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ACROSS THE FORECAST AREA. THIS WILL RESULT
IN A RISK OF SEVERE WEATHER SATURDAY AND SUNDAY IN THE FORM OF HEAVY
RAIN AND STRONG THUNDERSTORM-INDUCED WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

RUNK

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.